Vermont, 2008

Hail in Vermont, August 10, 2008

August 10, 2008 · NWS BTV · 1 event in 1 county or zone

An unseasonably cold and unstable mid-atmospheric area of low pressure traversed New York and Vermont on August 10th. Widely scattered showers and isolated thunderstorms moved across the region during the afternoon, which included one thunderstorm that produced nickel size hail in Bristol (Addison county).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An unseasonably cold and unstable mid-atmospheric area of low pressure traversed New York and Vermont on August 10th. Widely scattered showers and isolated thunderstorms moved across the region during the afternoon, which included one thunderstorm that produced nickel size hail in Bristol (Addison county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 10, 12:45 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 10, 12:45 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
145 PM EDT SUN AUG 10 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE NORTH COUNTRY TODAY
INTO EARLY TUESDAY...BRINGING ANOTHER ROUND OF PRECIPITATION TO
THE REGION. AN AREA OF HIGH PRESSURE MOVES OVER THE REGION BY
MIDWEEK...WITH YET ANOTHER CHANCE FOR PRECIPITATION INTO NEXT
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1102 AM EDT SUNDAY...PREVIOUS FORECAST IN GOOD SHAPE.
HOWEVER...WILL UPDATE THE ZONE FORECAST TO REMOVE REFERENCES TO
THIS MORNING AND TO MIDDAY. SATELLITE LOOP SHOWING CLOSED UPPER
LOW OVER SOUTHEAST ONTARIO JUST EAST OF LAKE HURON AT THIS TIME.
THIS CLOSED UPPER LOW WILL MOVE SLOWLY SOUTHEAST THROUGH MONDAY.
COMPOSITE RADAR LOOP SHOWING SOME SCATTERED LIGHT RAIN SHOWERS
ACROSS THE ADIRONDACKS AND SAINT LAWRENCE VALLEY AT THIS
TIME...WITH THUNDERSTORMS FURTHER SOUTH FROM THE MOHAWK VALLEY OF
NEW YORK TO NORTHEAST PENNSYLVANIA. VISIBLE SATELLITE LOOP SHOW
CUMULUS CLOUDS DEVELOPING ALONG THE WESTERN SLOPES OF THE GREEN
MOUNTAINS AT THIS TIME. EXPECTING SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS VERMONT THIS AFTERNOON AS ATMOSPHERE
DESTABILIZES...WITH LOCALLY HEAVY RAINFALL POSSIBLE...ALONG WITH
POSSIBLE HAIL AND GUSTY WINDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
AS OF 429 AM EDT SUNDAY...MON MORNING SFC SYSTEM CONTINUES TO
PUSH SLOWLY OVER SOUTHERN NEW ENG. THIS WILL SHIFT CORE OF
REMAINING HEAVIEST RW ACTIVITY TO E AND S VT W/ SE WINDS AS MAIN
FLOW. PRECIP TAPERS OFF FROM W TO E BY MON NGT...WITH LINGERING
RW ACROSS E VT AS LOW LIFTS N AND E INTO CANADIAN MARITIMES.
EXPECTING SOME LIMITED CLRING OVER N NY AS SFC RIDGE EDGES INTO
THE AREA.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 429 AM EDT SUNDAY...BY TUESDAY NIGHT REGION WILL STILL BE
INFLUENCED BY BROAD UPPER LOW SITTING OVER SOUTHERN QUEBEC. SFC
HIGH PRESSURE WILL BUILD ACROSS THE NORTHEAST INTO FRIDAY
LIMITING CLD COVER...ALTHOUGH CHANCE FOR SOME LGT RW WED-FRI AS A
FEW WEAK IMPULSES WILL PINWHEEL AROUND UPPER LOW. THESE WILL
SKIRT NORTHERN BORDER LIMITING MUCH OF ANY PRECIP TO NORTHERN
AREAS OF THE FA. DEEP TROUGH DIGS SOUTH OVER THE CENTRAL U.S. BY
FRI NGT/SAT MORN. THIS WILL OPEN THE CWA UP TO SOUTHERN MOIST
HUMID AIR. THIS INCR IN WAA WILL TRIGGER SOME AFTNOON TRW ON
SATURDAY...WITH YET A MORE IMPRESSIVE SYSTEM RIDING UP ALONG
TROUGH FOR LATE IN THE WEEKEND. HAVE STAYED CLOSE TO MDL GUIDANCE
TEMPS AS THEY ARE DEPENDENT ON EXPECTED CLD COVER...ESPECIALLY ON
WED-FRI.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
THROUGH 18Z MONDAY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ARE MOVING INTO THE FORECAST AREA AT THIS TIME AND WILL AFFECT
THE REGION THROUGH THIS AFTERNOON AND INTO THIS EVENING. MORE
ORGANIZED SHOWERS AND STORMS ARE EXPECTED BETWEEN 18Z AND 02Z AS
THE ATMOSPHERE BECOMES MORE UNSTABLE AND AN UPPER LEVEL LOW
PRESSURE SYSTEM MOVES SLOWLY ACROSS THE SOUTHERN TIER OF NEW
YORK. EXPECT VERY HEAVY DOWNPOURS...WIND GUSTS IN THE 20 TO 40
KNOT RANGE...AND SMALL HAIL WITH ANY OF THE STORMS DURING THIS
TIME PERIOD. THIS WILL RESULT IN IFR CONDITIONS IN THE VICINITY
OF THE STORMS. OTHERWISE AFTER 02Z EXPECT SOME LINGERING RAIN
SHOWERS AND MVFR CONDITIONS THROUGH THE REMAINDER OF THE PERIOD.

18Z MONDAY THROUGH THURSDAY...UPPER LEVEL LOW WILL BE SLOW TO
DEPART WITH THE THREAT OF RAIN LASTING THROUGH TUESDAY. EXPECT
MVFR/IFR CONDITIONS AT TIMES MONDAY THROUGH TUESDAY IN SHOWERS
AND SCATTERED THUNDERSTORMS. BETTER CONDITIONS ON WED/THURS AS
LOW PRESSURE DEPARTS. UPPER LEVEL TROUGH LINGERS OVER THE AREA
HOWEVER...WITH JUST A FEW ISOLD RAIN SHOWERS POSSIBLE OVER THE
HIGHER TERRAIN...BUT WILL NOT BE A MAJOR IMPACT TO AVIATION
OPERATIONS.

&&

.HYDROLOGY...
AS OF 429 AM EDT SUNDAY...A POTENT UPPER LEVEL LOW PRESSURE
SYSTEM...CURRENTLY OVER WESTERN NEW YORK THIS MORNING...WILL MOVE
SLOWLY EAST AND SOUTHEAST THROUGH MONDAY. AREA GETS INTO THE UPPER
DIFFLUENCE ON THE NORTHEAST SIDE OF THE UPPER LOW AND THIS WILL
INCREASE DYNAMIC SUPPORT OVER THE AREA. THIS WILL HAPPEN AS THE
ATMOSPHERE BECOMES INCREASINGLY UNSTABLE AND FROM MIDDAY
ONWARD...SHOWERS AND THUNDERSTORMS SHOULD DEVELOP. THE STORMS WILL
BE SLOW MOVING...ESPECIALLY TOWARD THE EAST...BUT INDIVIDUAL CELLS
WILL BE MOVING FROM SOUTH TO NORTH. WITH PRECIPITABLE WATER VALUES
AROUND 1.3 INCHES...THE SLOW MOVEMENT OF STORMS...AND POSSIBLE
TRAINING OF ECHOES...THE THREAT FOR FLASH FLOODING WILL EXIST AS 1
TO 3 INCHES OF RAIN COULD FALL IN A SHORT PERIOD OF TIME. THE
SATURATED SOIL CONDITIONS ACROSS THE AREA CANNOT HANDLE
PRECIPITATION OF THIS MAGNITUDE IN A SHORT PERIOD OF TIME.
THESE AMOUNTS WOULD EXCEED FLASH FLOOD GUIDANCE VALUES FOR THIS
AFTERNOON AND TONIGHT. MORE RAIN IS EXPECTED SUNDAY NIGHT AND
MONDAY...AND WHILE IT MAY NOT BE AS CONVECTIVE AS THE EVENT FOR
TODAY...THE LONGER DURATION OF PRECIPITATION COULD COMPLICATE THE
SITUATION. THUS THE FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS
AFTERNOON THROUGH MONDAY EVENING.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR VTZ001>012-
     016>019.
NY...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR NYZ028-031-034-
     035.

&&

SYNOPSIS...JN
NEAR TERM...WGH
SHORT TERM...JN
LONG TERM...JN
AVIATION...JAN
HYDROLOGY...EVENSON
Hazardous weather outlook, Aug 10, 3:14 AM EST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
414 AM EDT SUN AUG 10 2008

NYZ028-031-034-035-VTZ001>012-016>019-110815-
EASTERN CLINTON-WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-
GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-
LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
414 AM EDT SUN AUG 10 2008

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NYZ026-027-029-030-087-110815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
414 AM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA WITH
LOCALIZED RAINFALL AMOUNTS IN THE 1 TO 2 INCH RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 11:38 AM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1238 PM EDT SUN AUG 10 2008

VTZ008>012-018-019-101730-
WASHINGTON-ORANGE-WINDSOR-EASTERN ADDISON-WESTERN ADDISON-EASTERN
RUTLAND-WESTERN RUTLAND-
INCLUDING...BRANDON...DANBY AND RUTLAND
1238 PM EDT SUN AUG 10 2008

AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
SCATTERED SHOWERS AND THUNDERSTORMS OVER EASTERN RUTLAND AND EASTERN
ADDISON COUNTIES IN SOUTH CENTRAL VERMONT. THESE SHOWERS AND
THUNDERSTORMS WERE MOVING NORTH AT 15 MPH. THESE STORMS ARE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL.

WGH
Special weather statement, Aug 10, 1:02 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
202 PM EDT SUN AUG 10 2008

VTZ011-012-019-101900-
WINDSOR-EASTERN RUTLAND-WESTERN RUTLAND-
INCLUDING...DANBY AND RUTLAND
202 PM EDT SUN AUG 10 2008

AT 154 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHEAST OF MT. TABOR...MOVING NORTH AT 14 MPH.

THE THUNDERSTORM WILL BE NEAR SOUTH WALLINGFORD BY 230 PM...NEAR
BELMONT BY 240 PM...NEAR CUTTINGSVILLE...MT. HOLLY BY 250 PM AND NEAR
SHREWSBURY BY 300 PM.

HALF AN INCH HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY
THIS THUNDERSTORM.  IN ADDITION TO HAIL VERY HEAVY RAIN...WITH RAIN
RATES OF 1 TO 2 INCHES AN HOUR ARE POSSIBLE.  MOTORISTS USE CAUTION
DUE TO PONDING OF WATER ON ROADWAYS.

DD

The radar

The Burlington radar (KCXX), 42 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Addison

When
August 10, 1:15 PM EST
Where
Addison County, 0.69 mi N of Bristol
Measured
0.88 in hail
Reported by
Public
Coordinates
44.140, -73.080

Nickel size hail reported in Bristol.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131156.